Lightning, Passaic
- When
- August 19, 4:10 PM EST
- Where
- Passaic County, West Milford
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.130, -74.380
Lightning struck a house in West Milford.
A passing mid level disturbance triggered severe thunderstorms that produced large hail, damaging winds and lightning strikes across Bergen, Essex, Hudson, and Passaic Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A passing mid level disturbance triggered severe thunderstorms that produced large hail, damaging winds and lightning strikes across Bergen, Essex, Hudson, and Passaic Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 19, 3:52 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
452 PM EDT FRI AUG 19 2011
.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVES INTO THE REGION TONIGHT...THEN
MOVES TO OUR EAST SATURDAY...FOLLOWED BY ANOTHER TROUGH OF LOW
PRESSURE APPROACHING FROM THE WEST SATURDAY NIGHT. A COLD FRONT
WILL APPROACH FROM THE GREAT LAKES SUNDAY...CROSSING THE AREA
SUNDAY NIGHT. HIGH PRESSURE BUILDS BACK INTO THE AREA MONDAY AND
REMAINS INTO MID WEEK. ANOTHER COLD FRONT APPROACHES THE REGION
LATE NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AT 19Z CAPES ACROSS THE REGION RANGED FROM 1000-3000 J/KG -
HIGHEST LOWER HUDSON VALLEY/NE NJ...WITH OVER 1000 J/KG OF
DOWNDRAFT CAPE ACROSS THE LOWER HUDSON VALLEY/NE NJ AS WELL.
STORMS FIRING TO OUR W AND N HAVE ALREADY PRODUCED QUARTER TO
GOLFBALL SIZE HAIL. THE LARGE CAPES...COUPLED WITH REGION BEING
IN LEFT FRONT QUAD OF 50 KT UPPER JET...AND APPROACHING 500 HPA
SHORTWAVE TROUGH WARRANT CONTINUING SVR TSTM WATCH 791 ACROSS NE
NJ/LOWER HUDSON VALLEY/NYC/FAIRFIELD COUNTY AS IS UNTIL 9 PM. WITH
MINIMAL SHEAR - 10-15 KT BULK SHEAR VECTORS AND BRN > 100 - WILL
SEE MAINLY PULSE STORMS...BUT CANNOT RULE OUT A FEW MULTICELLULAR
CLUSTERS.
MAIN THREAT IS LARGE HAIL...BUT STILL COULD SEE SOME ISOLATED SVR
WIND GUSTS UNTIL LOSS OF SOLAR HEATING BY EARLY EVENING. OTHER
THREAT IS LOCALLY HEAVY RAINFALL DUE TO SLOW MOVEMENT OF STORMS
(10 KT OR LESS STORM MOTION VECTORS). SEE HYDRO SECTION FOR
DETAILS ON HEAVY RAINFALL THREAT.
CONVECTIVE THREAT WANES W/LOSS OF SOLAR HEATING AND PASSAGE OF
500 HPA SHORTWAVE TROUGH THIS EVENING...BRING POPS BELOW 15
OVERNIGHT FOR A DRY FORECAST THEN.
FOR LOWS TOOK A MAV/MET BLEND AND ADDED A DEGREE - WEIGHING
TOWARDS WARMER MET GUIDANCE...AS FAVOR SLOWER MET PROGRESSION OF
SFC TROUGH/LOWER DEWPOINT AIR BEHIND IT...GIVEN VERY WEAK LOW
LEVEL FLOW. GIVEN RELATIVELY MOIST LOW LEVELS...AND SOME SCT
DEBRIS CLOUDS...DO NOT THINK RADIATIONAL COOLING WILL BE
SIGNIFICANT...SO DOWNPLAYED GUIDANCE IDEA OF MAKING USUAL COOL
SPOTS THAT MUCH COOLER THAN SURROUNDING AREAS TONIGHT.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
WITH DECENT LOW TO MID LEVEL LAPSE RATES...AND 500-1500 J/KG OF
SFC BASED CAPE...HAVE THE THERMAL INGREDIENTS FOR SHRA/TSRA
SATURDAY. BUT ABSENT OTHER FORCING - SHOULD BE IN WAKE OF ANOTHER
500 HPA SHORTWAVE BY SATURDAY AFTERNOON...DO NOT EXPECT COVERAGE
TO BE THAT WIDESPREAD...SO ONLY WENT WITH SLIGHT CHANCE POPS. FOR
HIGHS TOOK A BLEND OF MAV/MET GUIDANCE...BLENDED WITH MIXING DOWN
FROM 825 HPA (PER BUFKIT SOUNDINGS) ACROSS THE INTERIOR. HIGHS
SHOULD BE AROUND 5 DEGREES ABOVE NORMAL AS A RESULT...W/ AFTERNOON
SEA BREEZE SERVING AS LIMITING FACTOR AT COASTAL LOCATIONS.
ABSENT ANY TRIGGER SATURDAY NIGHT...W/WEAK RIDGING CROSSING THE
AREA IN THE EVENING...THEN A WEAK SFC TROUGH SETTING UP TO OUR W
SATURDAY NIGHT...ALONG WITH WEAK 500/700 HPA SHORTWAVE STAYING TO
OUR N/W...HAVE GONE DRY SATURDAY NIGHT. FOR LOWS BLENDED MAV/MET
NUMBERS AS THEY ARE FAIRLY CLOSE...WITH VALUES ABOUT 5 DEGREES
ABOVE NORMAL EXPECTED.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
UNCERTAINTY IS HIGH FOR SUNDAY/SUNDAY NIGHT...THOUGH IS APPEARS IT
SHOULD START DRY ON SUNDAY. THE LATEST 09Z SREF SHOWS SOME AMOUNT
OF SPREAD WITH THE TIMING OF THE FRONT. THE MOST LIKELY TIMING IS
00Z TO 06Z WHICH FITS WITH THE DETERMINISTIC 12Z NAM/GFS.
MORE IMPORTANTLY...THE SREF HAS THE IDEA (DIVERSE MEMBERS INCLUDING
RSM AND NMM) OF A WAVE OF LOW PRESSURE FORMING ALONG THE FRONT AND
TRACKING NE. THIS LOW...ITS POSITION/TIMING/MOVEMENT HAS VERY HIGH
SPREAD IN THE SREF.
IN ADDITION...THE PARENT LOW OVER QUEBEC HAS LARGE VARIATION IN
DEPTH AS SEEN IN THE 12Z NAM VS THE GFS. THE FLOW INTENSITY OVER
THE LOCAL AREA THUS ENDS UP WITH HIGH VARIABILITY WITH THE 12Z NAM
GIVING 50 KT AT 2K FT SUNDAY EVENING. EXAMINATION OF THE SREF DATA
SUPPORTS THAT THIS MAN BE REAL WITH NMM AND ETA MEMBERS SUPPORTING
THIS...BUT ALSO ARW MEMBERS. THIS WOULD POTENTIALLY MEAN WIND
ADVISORY CRITERIA. OF COURSE THE INCREASE LOW LEVEL JET WILL
INCREASE THE SVR THREAT. SEE SPC/S DAY 3 OUTLOOK FOR MORE DETAILS
ON SVR THREAT.
THE OTHER ISSUE IS FLOODING. WITH THE POTENTIAL FOR A WAVE AND
PWATS NEAR 2 INCH...HAVE TO BE CONCERNED FOR FLOODING. SEE HYDRO
SECTION BELOW.
FOLLOWING THE FROPA...DRY WITH HIGH PRESSURE MON-WED. SOME
INSTABILITY CU IN THE AFTERNOON WITH TEMPS AVERAGING SLIGHTLY BELOW
NORMAL WITH DEW POINT TEMPS DROPPING TO THE LOWER 60S MONDAY
AFTERNOON AND THEN MID TO UPPER 50S FOR TUE-WED. NICE.
ANOTHER FRONT APPROACHES LATE THURSDAY WITH SOUTHWESTERLY FLOW. THE
FRONT THEN MOVES ACROSS OR PERHAPS STALLS OVER THE REGION ON FRIDAY.
CHANCE POPS ARE INTRODUCED.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A SLOW MOVING UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT THE REGION
TODAY. A WEAKENING FRONTAL BOUNDARY ENTERS THE REGION TONIGHT.
BEST CHANCE OF THUNDERSTORMS WILL BE LATE THIS AFTERNOON INTO EARLY
EVENING...WHICH FOR THE CITY IS FORECAST TO BE STARTING AT AROUND
23Z.
POCKETS OF MVFR VSBYS OR LOWER POSSIBLE AFTER 06Z...MAINLY NORTH
OF THE CITY.
LIGHT S TO SW WINDS THROUGH THIS EVENING. WIND GUSTS IN EXCESS OF
40KT WILL BE POSSIBLE IN THE STRONGEST TSTMS.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: WINDS MAY SHIFT TOWARDS 170-190 AT TIMES
INTO THIS EVENING. THUNDER INCLUDED 23Z TO 01Z.
KJFK FCSTER COMMENTS: THUNDER INCLUDED 23Z TO 01Z.
KLGA FCSTER COMMENTS: THUNDER INCLUDED 23Z TO 01Z.
KTEB FCSTER COMMENTS: THUNDER INCLUDED 23Z TO 01Z.
KHPN FCSTER COMMENTS: THUNDER INCLUDED 23Z TO 01Z.
KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TSTMS THIS EVENING.
OUTLOOK FOR 18Z SAT THROUGH WED...
SAT...ISOLD-SCT TSTMS POSSIBLE. POCKETS OF MVFR OR LOWER
OVERNIGHT.
SUN...INCREASING SW FLOW AHEAD OF A COLD FRONT. STRONG WINDS
OVERNIGHT. A SQUALL LINE IS POSSIBLE AHEAD OF THE FRONT.
MON...BECOMING VFR WITH NW FLOW.
TUE...VFR WITH LIGHTER WINDS.
WED...VFR.
&&
.MARINE...
WITH A RELATIVELY LIGHT PRESSURE GRADIENT ACROSS THE
REGION...WINDS SHOULD REMAIN 10 KT OR LESS AND SEAS ON THE OCEAN 3
FT OR LESS...WITH WAVES ON THE SOUND/BAYS/HARBOR 1 FT OR LESS
THROUGH SATURDAY NIGHT.
WINDS AND SEAS INCREASE SUNDAY AFTERNOON AHEAD OF A COLD FRONT.
WINDS
GUSTING TO SCA LEVELS SEEM LIKELY BY EVENING WITH SEAS BUILDING ON
THE OCEAN TO 5 FT. THERE'S A CHANCE THAT WIND COULD BE HIGHER WITH A
LOW CHANCE FRO GALES SUNDAY EVENING.
HIGH PRESSURE AND GENERALLY TRANQUIL CONDITIONS RETURN FOR EARLY
NEXT WEEK.
&&
.HYDROLOGY...
STILL APPEARS WILL SEE BASIN AVERAGE QPF OF .1-.3 INCHES...MAYBE
LESS ACROSS FAR SE PORTIONS OF THE CWA THROUGH THIS EVENING.
HOWEVER WITH PRECIPITABLE WATERS OF 1.25-1.5 INCHES AND SLOW
MOVING STORMS...POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL.
BECAUSE THESE STORMS ARE MAINLY PULSE IN NATURE...THEY SHOULD DIE
OUT BEFORE PRODUCING ENOUGH RAINFALL TO CAUSE ALL BUT VERY
ISOLATED LOCALIZED FLASH FLOODING...WITH MINOR FLOODING OF
URBAN/POOR DRAINAGE/LOW LYING AREAS/FLOOD PRONE SMALL
STREAMS/CREEKS MOST LIKELY.
CONVECTIVE THREAT IS LOWER SATURDAY...BUT STILL WITH SLOW MOVING
STORMS EXPECTED...LOCALIZED HEAVY RAINFALL CANNOT BE COMPLETELY
RULED OUT.
SATURDAY NIGHT SHOULD BE DRY.
HIGH PRECIPITABLE WATERS AND A POTENTIALLY STRENGTHENING LOW LEVEL
INFLOW COULD RESULT IN A FLOOD EVENT FOR LATE SUNDAY. BASIN
AVERAGE RAINFALL ON AROUND ONE INCH...BUT WITH POTENTIALLY MUCH
HIGHER AMOUNTS POSSIBLE SEEMS LIKELY. HIGHER AMOUNTS IN EXCESS OF
5 INCHES...WHILE A LOW LIKELIHOOD AT THIS TIME...ARE BEING OUTPUT
BY LATEST SREF. THERE'S A HIGH DEGREE OF UNCERTAINTY AT THIS TIME.
WE WILL OUTLOOK THIS CHANCE FOR FLASH FLOODING IN OUR HAZARDOUS
WEATHER OUTLOOK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...MALOIT/JST
NEAR TERM...MALOIT
SHORT TERM...MALOIT
LONG TERM...JST
AVIATION...PW
MARINE...MALOIT/JST
HYDROLOGY...MALOIT/JSTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 354 PM EDT FRI AUG 19 2011 ANZ338-CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176-178-202000- NEW YORK HARBOR-NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD- WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN- WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- NORTHERN QUEENS-SOUTHERN QUEENS- 354 PM EDT FRI AUG 19 2011 ...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. IN ADDITION...ANY STORMS WHICH DEVELOP WILL NOT MOVE THAT QUICKLY. AS A RESULT...LOCALLY HEAVY RAINFALL IS POSSIBLE UNDER ANY STRONGER...SLOW MOVING STORM. THIS COULD CAUSE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR FLASH FLOODING LATE SUNDAY INTO SUNDAY NIGHT AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. AT THIS TIME...THERE IS A HIGH DEGREE OF UNCERTAINTY IN THE AMOUNT OF RAINFALL THAT WILL OCCUR AND IT'S SPACIAL COVERAGE. SEE AND MONITOR THIS SITUATION OVER THE WEEKEND. THE THE AREA FORECAST DISCUSSION FOR ADDITIONAL INFORMATION. STRONG WIND GUSTS ARE ALSO POSSIBLE WITH ANY STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ335-355-NYZ177-179-202000- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN NASSAU- SOUTHERN NASSAU- 354 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING STRONG GUSTY WINDS. IN ADDITION...ANY STORMS WHICH DEVELOP WILL NOT MOVE THAT QUICKLY. AS A RESULT...LOCALLY HEAVY RAINFALL IS POSSIBLE UNDER ANY STRONGER...SLOW MOVING STORM. THIS COULD CAUSE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR FLASH FLOODING LATE SUNDAY INTO SUNDAY NIGHT AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. AT THIS TIME...THERE IS A HIGH DEGREE OF UNCERTAINTY IN THE AMOUNT OF RAINFALL THAT WILL OCCUR AND IT'S SPACIAL COVERAGE. SEE AND MONITOR THIS SITUATION OVER THE WEEKEND. THE THE AREA FORECAST DISCUSSION FOR ADDITIONAL INFORMATION. STRONG WIND GUSTS ARE ALSO POSSIBLE WITH ANY STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ006>008-010>012-NYZ078>081-202000- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 354 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...RESULTING IN LOCALLY HEAVY RAINFALL. LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR FLASH FLOODING LATE SUNDAY INTO SUNDAY NIGHT AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. AT THIS TIME...THERE IS A HIGH DEGREE OF UNCERTAINTY IN THE AMOUNT OF RAINFALL THAT WILL OCCUR AND IT'S SPACIAL COVERAGE. SEE AND MONITOR THIS SITUATION OVER THE WEEKEND. THE THE AREA FORECAST DISCUSSION FOR ADDITIONAL INFORMATION. STRONG WIND GUSTS ARE ALSO POSSIBLE WITH ANY STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-340-345-350-353-202000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 354 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG COLD FRONT WILL APPROACH ON SUNDAY. THUNDERSTORMS AHEAD OF THE FRONT MAY PRODUCE STRONG WIND GUSTS SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1233 PM EDT FRI AUG 19 2011
NYZ067-191730-
ORANGE-
1233 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORM WILL IMPACT WESTERN ORANGE COUNTY...
AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GLEN SPEY...OR 7 MILES
NORTHWEST OF MILFORD...AND MOVING EAST AT 15 MPH.
THIS STORM WILL BE...
NEAR PORT JERVIS BY 110 PM.
5 MILES WEST OF OTISVILLE BY 130 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES AN HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4150 7475 4150 7474 4151 7466 4151 7446
4136 7441 4133 7466 4135 7471 4138 7471
4141 7475 4142 7475 4143 7476 4146 7476
MALOITPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG SAINT GEORGE 40.64N 74.08W
08/18/2011 RICHMOND NY FIRE DEPT/RESCUE
POWER LINES DOWN NEAR HIGH SCHOOL
0736 PM MARINE TSTM WIND 1 NNE SAINT GEORGE 40.66N 74.07W
08/18/2011 M41 MPH HUDSON NJ MESONET
36 KNOTS RECORDED AT ROBINS REEF MESONET
0808 PM TSTM WND DMG CEDARHURST 40.63N 73.73W
08/18/2011 NASSAU NY UTILITY COMPANY
DOWNED POWER LINES IN CEDARHURST ON THE ROCKAWAY
TURNPIKE.
0824 PM TSTM WND DMG ROCKVILLE CENTRE 40.66N 73.64W
08/18/2011 NASSAU NY LAW ENFORCEMENT
ONE TREE DOWN IN ROCKVILLE CENTRE. TIME ESTIMATED BY
RADAR.
0833 PM TSTM WND DMG ELMONT 40.70N 73.71W
08/18/2011 NASSAU NY UTILITY COMPANY
POWER LINES DOWN ON DUTCH BROADWAY.
0835 PM TSTM WND DMG WOODMERE 40.64N 73.72W
08/18/2011 NASSAU NY UTILITY COMPANY
WIRES DOWN ON RAYMOND PLACE.
0839 PM TSTM WND DMG OCEANSIDE 40.63N 73.64W
08/18/2011 NASSAU NY UTILITY COMPANY
DOWNED POWER LINES ON ROCKAWAY AVENUE.
0846 PM TSTM WND DMG WANTAGH 40.67N 73.51W
08/18/2011 NASSAU NY FIRE DEPT/RESCUE
WIRES DOWN ON NORTH WANTAGH AVENUE
0923 PM TSTM WND DMG ISLIP 40.73N 73.22W
08/18/2011 SUFFOLK NY UTILITY COMPANY
POWER LINES DOWN ON BROADWAY AVENUE
0942 PM TSTM WND DMG SAYVILLE 40.75N 73.09W
08/18/2011 SUFFOLK NY UTILITY COMPANY
POWER LINES DOWN ON LINCOLN AVENUE
0945 PM HAIL PATCHOGUE 40.76N 73.02W
08/18/2011 M1.00 INCH SUFFOLK NY NWS EMPLOYEE
QUARTER SIZE HAIL IN PATCHOGUE
0946 PM TSTM WND DMG NORTH PATCHOGUE 40.78N 73.02W
08/18/2011 SUFFOLK NY UTILITY COMPANY
POWER LINES DOWN ON MULFORD STREET.
0947 PM TSTM WND DMG PATCHOGUE 40.76N 73.02W
08/18/2011 SUFFOLK NY NWS EMPLOYEE
LARGE TREE LIMBS DOWN ON CEDAR AVENUE
1010 PM MARINE TSTM WIND 2 SSE EAST MORICHES 40.79N 72.75W
08/18/2011 M45 MPH ANZ345 NY MESONET
39 KNOTS
1034 PM TSTM WND DMG POMPTON LAKES 41.00N 74.29W
08/18/2011 PASSAIC NJ LAW ENFORCEMENT
TREE DOWN BLOCKING RINGWOOD ROAD AT STILES COURT.
1038 PM TSTM WND DMG POMPTON LAKES 41.00N 74.29W
08/18/2011 PASSAIC NJ LAW ENFORCEMENT
TREE DOWN INTO A HOUSE ON LEGION STREET
1040 PM TSTM WND DMG POMPTON LAKES 41.00N 74.29W
08/18/2011 PASSAIC NJ LAW ENFORCEMENT
POWER LINES DOWN ON BUTLER STREET.
1054 PM TSTM WND DMG UPPER SADDLE RIVER 41.06N 74.10W
08/18/2011 BERGEN NJ LAW ENFORCEMENT
MULTIPLE TREES DOWN ACROSS THE CITY
&&
LNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
316 PM EDT FRI AUG 19 2011
NYZ067-069-192000-
ORANGE-ROCKLAND-
316 PM EDT FRI AUG 19 2011
...DEVELOPING THUNDERSTORM WILL IMPACT ROCKLAND AND SOUTHEASTERN
ORANGE COUNTIES...
AT 314 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORM WERE RAPIDLY DEVELOPING
NEAR GREENWOOD LAKE...OR NEAR WARWICK...AND MOVING EAST AT 10 MPH.
HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THESE STORMS. IN ADDITION...HEAVY RAIN IS OCCURRING WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES TOP KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER IMMEDIATELY.
LAT...LON 4131 7444 4146 7401 4136 7396 4133 7398
4130 7397 4129 7395 4127 7397 4124 7397
4120 7394 4115 7427 4120 7440 4130 7444
MASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
400 PM EDT FRI AUG 19 2011
NJZ002-NYZ067-192045-
ORANGE-WESTERN PASSAIC-
400 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORM WILL IMPACT PASSAIC AND SOUTHERN ORANGE
COUNTIES...
AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD LAKE...OR NEAR WARWICK...AND
MOVING SOUTHWEST AT 5 MPH.
PEOPLE IN PASSAIC AND SOUTHERN ORANGE COUNTIES...INCLUDING WARWICK
AND GREENWOOD LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES
OF UP TO 1.5 INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS
COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF
POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4135 7435 4128 7414 4119 7417 4114 7424
4112 7421 4111 7422 4115 7442 4119 7438
4122 7444 4123 7445
JMThe Brookhaven radar (KOKX), 131 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
5 thunderstorm wind, 3 lightning, 1 hail. Local standard time, as filed.
Lightning struck a house in West Milford.
A mesonet location at Newark-Liberty International Airport reported a 50 knot gust.
Several trees were reported down in the town of Oradell.
A large tree limb was reported down on Washington Street in Glen Ridge.
A mesonet site at Newark-Liberty International Airport reported a 50 knot gust.
A large wire was reported down on Ridge Road in North Arlington.
Several homes were reported struck by lightning in the town of Bergenfield.
Several homes were reported struck by lightning in the town of Garfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345791, 345792, 345797, 345798, 345799, 345795, 345793, 345796, 345800.